Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 194, NWS Kansas City, MO

June 29, 1998Buchanan County, Missouri; Doniphan County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 29, 1998, 6:31 PM CDT for Buchanan County, Missouri; Doniphan County, Kansas. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 29, 1998, 6:31 PM CDT (23:31 UTC)
Expired
Jun 29, 1998, 7:30 PM CDT
In force
59 min
Issued by
NWS Kansas City, MO
Area
Whole counties

Counties Doniphan County, KS, Buchanan County, MO

What was reported inside it

TimeReportWhereRemark
Jun 29, 6:45 PM CDTThunderstorm Wind 80De Kalb, MOThe Buchanan County Sheriff's Office reported damage to the roof of a school in De Kalb as a result of severe thunderstorm winds. Thunderstorm winds also blew a semi tractor trailer off the road along Highway 59 in South St. Joseph. There was also the report

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 3:45 PM CDTTornado WatchSPC6 hr
Jun 29, 4:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.5 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1998-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2931 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1998-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2931 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
757 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
407 m²/s²
Significant tornado parameter
0.0
Supercell composite
26.1

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:15 PM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Jun 29, 3:15 PM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
315 PM CDT MON JUN 29 1998

LTL TIME FOR DISC AS SVR WX NEARS CWA. EXTREME NSTABILITY... STEEP
LAPSE RATES...CDFNT AND INCREASING MID LEVEL WNDS WILL PROVIDE FOR A
GOOD CHANCE OF SVR WX. WITH HI DWPTS AND CORRESPONDING HI PW AND LO
FFG VALUES...WL ISSUE FLASH FLOOD WATCH FOR TNGT FOR NRN 2/3RDS OF
CWA.

DRIER AND COOLER AIR TO ARRIVE LATE TNGT AND TUES WITH FWC GUID
GENERALLY FOLLOWED.IFT INTO 2ND PD FFA.

.EAX...
FLASH FLOOD WATCH
MO ZONES MOZ001>008-011>017-020>025-028>033-037>040-046
KS ZONES KSZ 102>105-025-

DB

In the hours before

Special weather statement, Jun 29, 1:00 PM CDT, 5 hours 31 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-301200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
100 PM CDT MON JUN 29 1998

...SEVERE THUNDERSTORMS LIKELY TONIGHT ACROSS THE ENTIRE OUTLOOK
AREA...

FORECAST: THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT
IN SOUTHEAST NEBRASKA LATE THIS AFTERNOON AND MOVE ACROSS THE
OUTLOOK AREA TONIGHT. THE STORMS ARE EXPECTED TO PROGRESS TO AREAS
WEST OF INTERSTATE 35 BY MIDNIGHT AND THEN CONTINUE SOUTHEAST
THROUGH THE NIGHT. THE PRIMARY THREAT FROM THESE STORMS IS LARGE
HAIL AND DAMAGING WINDS. HOWEVER...ISOLATED TORNADOES ARE POSSIBLE
THIS EVENING NORTHWEST OF INTERSTATE 35. IN ADDITION...HEAVY RAIN IS
ONCE AGAIN EXPECTED WITH THE STORMS...WHICH MAY CAUSE FLOODING OF
URBAN LOCATIONS...SMALL CREEKS AND LOW LYING AREAS. EMERGENCY
MANAGERS AND SPOTTER NETWORKS SHOULD PREPARE FOR POSSIBLE ACTIVATION
TONIGHT.

SCATTERED THUNDERSTORMS ARE ALSO EXPECTED THIS AFTERNOON...BUT ARE
NOT EXPECTED TO BE SEVERE.

DISCUSSION: A COLD FRONT ACROSS EASTERN NEBRASKA WILL SWEEP
SOUTHEAST ACROSS THE AREA TONIGHT. THE ATMOSPHERE WILL REMAIN VERY
UNSTABLE IN ADVANCE OF THE FRONT. DESPITE THE COOLING DURING THE
NIGHT...THE FRONT IN COMBINATION WITH A WEAK UPPER LEVEL DISTURBANCE
WILL TRIGGER THUNDERSTORMS THROUGH THE NIGHT. WIND PROFILES SUGGEST
THAT ISOLATED TORNADOES ARE POSSIBLE BEFORE MIDNIGHT.

DB
Special weather statement, Jun 29, 1:00 PM CDT, 5 hours 31 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-301200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
100 PM CDT MON JUN 29 1998

...SEVERE THUNDERSTORMS LIKELY TONIGHT ACROSS THE ENTIRE OUTLOOK
AREA...

FORECAST: THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT
IN SOUTHEAST NEBRASKA LATE THIS AFTERNOON AND MOVE ACROSS THE
OUTLOOK AREA TONIGHT. THE STORMS ARE EXPECTED TO PROGRESS TO AREAS
WEST OF INTERSTATE 35 BY MIDNIGHT AND THEN CONTINUE SOUTHEAST
THROUGH THE NIGHT. THE PRIMARY THREAT FROM THESE STORMS IS LARGE
HAIL AND DAMAGING WINDS. HOWEVER...ISOLATED TORNADOES ARE POSSIBLE
THIS EVENING NORTHWEST OF INTERSTATE 35. IN ADDITION...HEAVY RAIN IS
ONCE AGAIN EXPECTED WITH THE STORMS...WHICH MAY CAUSE FLOODING OF
URBAN LOCATIONS...SMALL CREEKS AND LOW LYING AREAS. EMERGENCY
MANAGERS AND SPOTTER NETWORKS SHOULD PREPARE FOR POSSIBLE ACTIVATION
TONIGHT.

SCATTERED THUNDERSTORMS ARE ALSO EXPECTED THIS AFTERNOON...BUT ARE
NOT EXPECTED TO BE SEVERE.

DISCUSSION: A COLD FRONT ACROSS EASTERN NEBRASKA WILL SWEEP
SOUTHEAST ACROSS THE AREA TONIGHT. THE ATMOSPHERE WILL REMAIN VERY
UNSTABLE IN ADVANCE OF THE FRONT. DESPITE THE COOLING DURING THE
NIGHT...THE FRONT IN COMBINATION WITH A WEAK UPPER LEVEL DISTURBANCE
WILL TRIGGER THUNDERSTORMS THROUGH THE NIGHT. WIND PROFILES SUGGEST
THAT ISOLATED TORNADOES ARE POSSIBLE BEFORE MIDNIGHT.

DB
Local storm report, Jun 29, 3:38 PM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
338 PM CDT MON JUN 29 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 AM    ODESSA                    MO    WIND DAMAGE
06/29/98   LAFAYETTE                       4 INCH AND GREATER TREE
                                           LIMBS DOWN

0630 PM    FAYETTE                   MO    .88 INCH HAIL
06/28/98   HOWARD                          CIVIL DEFENSE
                                           COORDINATOR REPORTS
                                           SEVERAL LOCATIONS SOUTH
                                           OF FAYETTE ALSO
                                           REPORTED GOLF BALL SIZE
                                           HAIL.

1054 PM    TURNEY                    MO    WIND DAMAGE
06/28/98   CLINTON                         TREES DOWN, BRICK
                                           CHIMNEY BLOWN DOWN,
                                           WINDOWS BROKEN OUT.

1115 PM    5 S PRINCETON             MO    .75 INCH HAIL
06/28/98   MERCER

1115 PM    5 S PRINCETON             MO    WIND DAMAGE
06/28/98   MERCER                          4 INCH TREE LIMBS DOWN
Local storm report, Jun 29, 3:38 PM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
338 PM CDT MON JUN 29 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 AM    ODESSA                    MO    WIND DAMAGE
06/29/98   LAFAYETTE                       4 INCH AND GREATER TREE
                                           LIMBS DOWN

0630 PM    FAYETTE                   MO    .88 INCH HAIL
06/28/98   HOWARD                          CIVIL DEFENSE
                                           COORDINATOR REPORTS
                                           SEVERAL LOCATIONS SOUTH
                                           OF FAYETTE ALSO
                                           REPORTED GOLF BALL SIZE
                                           HAIL.

1054 PM    TURNEY                    MO    WIND DAMAGE
06/28/98   CLINTON                         TREES DOWN, BRICK
                                           CHIMNEY BLOWN DOWN,
                                           WINDOWS BROKEN OUT.

1115 PM    5 S PRINCETON             MO    .75 INCH HAIL
06/28/98   MERCER

1115 PM    5 S PRINCETON             MO    WIND DAMAGE
06/28/98   MERCER                          4 INCH TREE LIMBS DOWN

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 8:35 PM CDTSevere Thunderstorm WarningEAXRay30 min
Jun 28, 9:19 PM CDTSevere Thunderstorm WarningEAXBuchanan26 min
Jun 28, 9:48 PM CDTSevere Thunderstorm WarningEAXClinton42 min
Jun 28, 9:48 PM CDTSevere Thunderstorm WarningEAXMacon42 min
Jun 28, 9:54 PM CDTSevere Thunderstorm WarningEAXGrundy51 min
Jun 28, 9:58 PM CDTSevere Thunderstorm WarningEAXHolt32 min
Jun 28, 10:43 PM CDTSevere Thunderstorm WarningEAXClinton17 min
Jun 28, 10:47 PM CDTSevere Thunderstorm WarningEAXAdair, Sullivan43 min
Jun 28, 10:58 PM CDTSevere Thunderstorm WarningEAXMercer, Putnam47 min
Jun 28, 11:13 PM CDTSevere Thunderstorm WarningEAXGentry, Worth47 min
Jun 28, 11:13 PM CDTSevere Thunderstorm WarningEAXSchuyler32 min
Jun 28, 11:24 PM CDTFlash Flood WarningEAXAndrew, Daviess, DeKalb, Gentry, Harrison, Nodaway and 1 more5 hr
Jun 28, 11:24 PM CDTFlash Flood WarningEAXAdair, Grundy, Linn, Livingston, Macon, Sullivan5 hr
Jun 28, 11:24 PM CDTFlash Flood WarningEAXCaldwell, Clinton5 hr
Jun 28, 11:24 PM CDTFlash Flood WarningEAXBuchanan5 hr
Jun 28, 11:24 PM CDTFlash Flood WarningEAXPutnam, Schuyler5 hr
Jun 28, 11:24 PM CDTFlash Flood WarningEAXMercer5 hr
Jun 28, 11:24 PM CDTFlash Flood WarningEAXAtchison, Holt5 hr
Jun 28, 11:33 PM CDTSevere Thunderstorm WarningEAXHarrison42 min
Jun 29, 1:56 AM CDTSevere Thunderstorm WarningEAXCarroll, Ray49 min
Jun 29, 3:37 AM CDTSevere Thunderstorm WarningEAXJackson38 min
Jun 29, 4:14 AM CDTSevere Thunderstorm WarningEAXJohnson, Lafayette46 min
Jun 29, 4:58 AM CDTFlash Flood WarningEAXGrundy2 hr
Jun 29, 5:37 AM CDTFlash Flood WarningEAXJackson3 hr
Jun 29, 6:33 AM CDTFlash Flood WarningEAXCass117 min
Jun 29, 3:29 PM CDTSevere Thunderstorm WarningEAXSchuyler46 min
Jun 29, 4:50 PM CDTSevere Thunderstorm WarningEAXAtchison55 min
Jun 29, 6:03 PM CDTSevere Thunderstorm WarningEAXPutnam42 min
Jun 29, 6:47 PM CDTSevere Thunderstorm WarningEAXAdair, Putnam, Schuyler28 min
Jun 29, 6:51 PM CDTTornado WarningEAXBuchanan34 min
Jun 29, 3:21 AM CDTSevere Thunderstorm WarningEAXWyandotte24 min
Jun 29, 3:21 AM CDTSevere Thunderstorm WarningEAXWyandotte39 min
Jun 29, 6:43 PM CDTSevere Thunderstorm WarningEAXAtchison47 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.